Have I got Reverse T3 problems?: My RT3 is 35 ng... - Thyroid UK

Thyroid UK
110,107 members127,984 posts

Have I got Reverse T3 problems?

Joeyis7
Joeyis7

My RT3 is 35 ng/di which calculated on the STTM page comes to 0.54 no pol/L.

My Free T3 is 5.1 pmol/L

Thus the ratio is 9.4 when it should be 20.

Have I got a Reverse T3 problem?

Thanks,

Joeyis7

Please excuse the typo ' no pol/L ' which should be pmol/L but won't allow correction.

20 Replies
oldestnewest

joey, what are you taking and how much?

Joeyis7
Joeyis7 in reply to gabkad

125 levothyroxine for the last two days. In late June when these tests were done I was on 175 Levo. Far too high, as discussed on this forum. Thank you all. I actually got up to 250 for a couple of days but that was daft. Just fed up of tiredness. Now I'm back on my normal dose of 125.

On the day of the test above, on 26th June, my FT4 was 31.92 pmol/L, and that result when I opened the envelope brought sense into my head and I cut the overdose. The range for T4 was 12-22.

Will my RT3 have gone down as I reduced my dose back to 125?

Thank you for replying, Gabkad.

Joey

gabkad
gabkad in reply to Joeyis7

joey, to protect itself from the excess T3 the body converts some of it to rT3 otherwise you'd go into overdrive. Wait 6 weeks and test at 125.

rT3 blocks the T3 receptors so T3 isn't getting into them and you will feel tired.\

I edited because my brain must have been on ADD when I wrote the response. ARGh

Joeyis7
Joeyis7 in reply to gabkad

Thanks very much indeed, Gabkad. You don't recommend I start T3 then? I've tried T3 earlier this year, before these tests were even done and I lasted three days. Felt terrified as if dying. Great abyss kept opening at my feet! I really really hope NOT to have to try T3 again.

I've read onSTTM that milk thistle seeds can help lower RT3. I will give those a go and try your remedy of waiting six weeks on the lowered dose of levothyroxine.

Thanks for replying.

Joey

This happened to me when I reduced my t4 in preparation to increase t3. I got crazy anxiety all day, so bad that I only lasted a day before I went back on the old dose. In my experience it seems to be falling t4 that does it. Did you stop/reduce levo when you tried t3? (I have had high t3 in the past and may have felt a little irritable but it was nothing like the anxiety I had when I reduced my t4.)

gabkad
gabkad in reply to Joeyis7

Joey, you answered your own question. How much T3 did you take? You see that the problem with T3. If you body is for some reason needing to protect itself from excess T3 (whether you are hypo or just sick with something) it turns it into rT3. But if you take T3 the body has no choice and you load it on.

There are some people who take T3 only, but they are outliers. They have some specific situation that cannot be adequately treated with either T4 or T4/T3 combo.

I don't know about the milk thistle seeds, but tincture is used to help the liver. Unless your liver enzymes are elevated indicating the liver is struggling with something (like fatty liver disease) you don't need milk thistle. Don't waste your money running from pillar to post. Just take the 125 mcg for long enough to get a reliable blood test reading. Sometimes 6 weeks is not enough to stabilize TSH and it needs 3 months. Just see how you feel in yourself at this dose.

Have you ever had your tests done when you are on 125 mcg T4?

Clutter
Clutter in reply to Joeyis7

Joey, T4 divides into equal parts T4, T3 and rT3. rT3 is inactive T3 and is a protection against excessive T3 flooding your cells. It can take 8-14 weeks to clear rT3 after stopping Levothyroxine so I guess it will take a similar time for your rT3 levels to drop since you have reduced your dose.

Joeyis7
Joeyis7 in reply to Clutter

Thanks so much, Clutter. You both agree that I should wait till the lowered dose takes effect and test again, hoping to see less RT3.

I feel cheered by these answers. ThanKyou.

Joey

Clutter
Clutter in reply to Joeyis7

Joey, yes give it around 8 weeks. Are you feeling any better after reducing your dose?

Joeyis7
Joeyis7 in reply to Clutter

Thank you, I feel subdued and miss the buzz of thrilling energy I got when overdosed!

Joey

Clutter
Clutter in reply to Joeyis7

Oh dear :( I thought you would have felt anxious and jittery, Joey.

gabkad
gabkad in reply to Clutter

Clutter, this is one of the things I don't understand. They sell T3 online for bodybuilders and such. Given how unpleasant it was the one time I overdosed with the 25 mcg T3, I just don't 'get it'. Maybe if I was lifting weights for an hour I would have used it all up? But my ears were ringing and my brains were fried.

Clutter
Clutter in reply to gabkad

I don't understand it either, Gabkad, perhaps they are used to good levels of T3 and can cope with boosts without feeling overstimulated or upsetting their adrenals. The exercise probably burns excess T3 so they don't get rT3. I wonder if T4 and T3 are on the sports prohibited drugs lists?

gabkad
gabkad in reply to Clutter

Intriguing question Clutter. I don't honestly know but will check.

I just don't understand how excess T3 can be consistently a happy making situation. It burns up glucose really fast and blood sugars go bouncing around like crazy. I guess those body builders are forever drinking their various concoctions to make up for it.

gabkad
gabkad in reply to Clutter

Wow, I just looked at the list of drugs and it's incredible but T3 (liothyronine) was not there.

Hidden
Hidden in reply to Clutter

Ok now Clutter and Gabkad stop all this showing off after I have just had to ask is cortisol and adrenal the same thing lol ! Blinding my bird brain with science ha ha, Would do a smiley face if I knew how just to show am joking before anyone comes on and says "they are not showing off they are knowledgeable and helping people .just show offs x

Clutter
Clutter in reply to Hidden

P1pp1ns what I know of cortisol and adrenals can be written on the head of a pin. I assume that whatever made me feel shaky, trembly, sick and have horrible palpitations yesterday was probably an adrenaline or cortisol surge when I had an unpleasant shock.

Hidden
Hidden in reply to Clutter

Only teasing clutter we would be lost without you amd others on here x

Clutter
Clutter in reply to Hidden

Pah, you're just saying that to make me feel good, P1pp1ns ;)

I just realised I ran out of vitC a week ago and vitC is supposed to be good for high cortisol (which I don't know that I have) but I wonder if I might not have been so stricken if I'd still been taking it.

ps smilie is : ) without the space. If you hover over the smilies you'll see the keystrokes needed.

Gab mad and Clutter, thanks for your advice 12days ago. I've been on the lowered dose of 125 levothyroxine since then, hoping to lower my Reverse T3, and I feel very under medicated. I feel dismal at having to live another 6-12 weeks like this, in the vague hope that I will benefit. And after this limbo-like period, what happens then? If the RT3 has cleared, will the 125 levothyroxine start to feel adequate for me and will I be able to go for walks again? That would be joy indeed! If that is what is supposed to happen, YES, I could wait for it!

But from January to June, I only began raising my Levo dose from 125 to (gulp!) through 175, 200...to 250.... Because the 125 had left me with low energy. Am I to understand that with RT3 gone, the old 125 dose will NOT leave me with low energy? And I will feel BETTER?

Sorry, I realise you are not empowered with a crystal ball, but I'd love your opinions!

And I'm so sorry to call Gabkad 'Gabmad' in this post; a pure typo, I assure you, and I can't get the cursor to go back on it!

Many thanks!

Joeyis7

You may also like...